Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Columbia, SC

June 27, 2001Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2001, 3:53 PM EDT for Richland County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 27, 2001, 3:53 PM EDT (19:53 UTC)
Expired
Jun 27, 2001, 4:45 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Richland County, SC

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:45 PM EDTThunderstorm Wind 50 EColumbia, SCHighway Dept. reported trees down on Monticell road and hwy 215.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2760 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2760 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 271954
SVRCAE

SCC079-272045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT.

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF VALENCIA HEIGHTS...OR
  ABOUT 11 MILES SOUTH OF COLUMBIA...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    VALENCIA HEIGHTS.
    COLUMBIA.
    FOREST ACRES.
    WOODFIELD.
    DENTSVILLE.
    ARCADIA LAKES.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.

LAT...LON 3382 8096 3385 8074 3430 8077 3427 8106

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:20 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 27, 2:20 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT WED JUN 27 2001

CONVECTION THIS AFTERNOON DEVELOPING ALONG SEA BREEZE FRONT AND SFC
THETA-E AXIS EXTENDING NORTH FROM THE CSRA INTO MIDLANDS. GOOD LOW
LEVEL CONVERGENCE EAST AND SOUTH OF CAE. INSTABILITY MODERATE TO
VERY UNSTABLE WITH SFC BASED LI FROM -5 TO -8. CAPE 2500-3500 J/KG.
WEAK WATER VAPOR INDICATING UPPER LOW CONTINUES TO MOVE NORTHWEST
INTO MIDWEST. UPPER LEVEL HIGH ALONG CAROLINA COAST. TROPICAL
MOISTURE ASSOCIATED WITH EASTERLY WAVE ALONG EAST COAST FL SPREADING
NORTH BUT REMAINING MAINLY OFFSHORE AT THE MOMENT. WEAK 700MB LIFT
THIS EVENING EXPECT TSTMS TO REMAIN ISOLATED-SCT MAINLY SOUTH OF CAE
DURING EVENING THEN DISSIPATE. MID LEVEL RIDGE OFF NORTH CAROLINA
COAST THU WITH 850MB-700MB MOISTURE FLUX INCREASING ACROSS AREA WITH
SOUTH-SOUTHEAST FLOW. BEST 700MB LIFT FROM THE LOW COUNTRY NORTHWEST
THRU CSRA...WILL GO GOOD CHANCE AGS AREA...CHANCE CAE AND NORTH.
INSTABILITY LOOKS WEAKER WITH WARMER TEMPS ALOFT AND INCREASING MID
LEVEL CLOUDS. PRECIP WATER HIGH 1.5 TO 1.8 INCHES SUGGEST POTENTIAL
FOR HEAVY TROPICAL SHOWERS. META INDICATING STRONG MID LEVEL SHORT
WAVE APPROACHING FROM THE SOUTH FRI AFTERNOON WITH GOOD
LIFT...ESPECIALLY IN THE CSRA. INSTABILITY LOOKS MODERATE WITH CAPE
AROUND 2000 J/KG...INCREASING MOISTURE AS SEEN BY T-SECTIONS...WILL
CONTINUE GOOD CHANCE POPS AGS AND CHANCE CAE AND NORTH. HIGHS BELOW
GUIDANCE WITH INCREASING CLOUDS/MOISTURE AND LOWS NEAR GUIDANCE.

EXTENDED...WEAK SHORT WAVES MAY MOVE ACROSS THE AREA THRU PERIOD.
MODELS INDICATE TYPICAL SUMMER TIME HUMID AIRMASS EACH DAY. UPPER
TROF REMAINS STATIONARY IN THE MIDWEST OR MAY MOVE SOUTHWEST. PREFER
MRF/ECMWF. TROF DEVELOPING IN THE NORTHEAST EARLY TO MID NEXT
WEEK...ASSOCIATED SURFACE COLD FRONT STAYS TO OUR NORTH THROUGH
MONDAY AND POSSIBLY TUE.

FCSTID = 19
CAE   70  89  70  88 /  20  40  30  40
AGS   69  87  70  87 /  30  50  40  50
SSC   70  89  70  88 /  20  40  30  40
OGB   69  87  70  87 /  30  50  40  50

.CAE...
GA...NONE.
SC...NONE.

AWP

In the hours before

Local storm report, Jun 27, 2:52 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
252 PM EDT WED JUN 27 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
g
230 PM     ORANGEBURG                SC   .75 INCH HAIL
06/27/01   ORANGEBURG                     REPORTED BY ORANGEBURG
                                          EMERGENCY SVC

BLP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:16 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
Jun 27, 3:18 PM EDTSevere Thunderstorm WarningCAEBarnwell27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.